Stevens-Johnson syndrome complicating adalimumab therapy in Crohn's disease

M. Salama, Ian Lawrance

    Research output: Contribution to journalArticle

    24 Citations (Scopus)

    Abstract

    The anti-tumor necrosis factor (TNF)alpha medications demonstrate efficacy in the induction of remission and its maintenance in numerous chronic inflammatory conditions. With the increasing number of patients receiving anti-TNFalpha agents, however, less common adverse reactions will occur. Cutaneous eruptions complicating treatment with an anti-TNFalpha agent are not uncommon, occurring in around 20% of patients. Adalimumab, a fully humanized antibody against TNFalpha, may be expected to cause minimal immune-mediated skin reactions compared to the chimeric monoclonal antibody, infliximab. We, however, report a case of Stevens-Johnson syndrome that required hospitalization and cessation of adalimumab in a patient with Crohn's disease (CD). In this case report, a 29-year-old male with colonic and perianal CD with associated erythema nodosum and large joint arthropathy developed severe mucositis, peripheral rash and desquamation, fevers and respiratory symptoms concomitant with a second dose of 40 mg adalimumab after a 2 mo break from adalimumab therapy. Skin biopsies of the abdominal wall confirmed erythema multiforme and the patient was on no other drugs and infective etiologies were excluded. The patient responded rapidly to IV hydrocortisone and was able to be commenced on infliximab without recurrence of the Stevens-Johnson syndrome. Desquamating skin reactions have now been described in three of the TNFalpha antagonists (infliximab, etanercept and adalimumab). These reactions can be serious and prescribers need to be aware of the potential mucocutaneous side effects of these agents, especially as Stevens-Johnson syndrome is associated with significant morbidity and mortality.
    Original languageEnglish
    Pages (from-to)4449-4452
    JournalWorld Journal of Gastroenterology
    Volume15
    Issue number35
    DOIs
    Publication statusPublished - 2009

    Fingerprint Dive into the research topics of 'Stevens-Johnson syndrome complicating adalimumab therapy in Crohn's disease'. Together they form a unique fingerprint.

    Cite this